Sunday, 19 November 2017 06:44 GMT
img

UAE issues warning against facial skin whitening creams

(MENAFN - Khaleej Times) Stop! Don't use that facial cream without consulting a doctor or you might land in a hospital.

The Ministry of Health and Prevention (MOHAP) has warned against hazards of using some facial skin care whitening creams without consulting a physician, particularly products marketed on social media. These could pose grave health risks and permanent damage to the skin, including facial bleaching and occurrence of dark spots.

Dr Amin Hussain Al Amiri, assistant under-secretary of public health policy and licensing at MOHAP, said there is a growing demand among teenage girls to use skin whitening products which has led some social media influencers to promote creams that should be administered by medical prescription or in which chemicals should be used only after consulting specialists.

"These influencers present their personal experiences in videos they publish to their followers and encourage them to do the same," Dr Al Amiri explained, adding that such information dissemination could lead some manufacturing companies or local distributors to contract social influencers or 'fashionistas' to promote their products to increase sales.

Such actions have prompted the ministry, particularly the health empowerment and compliance department, to put into place a system of monitoring the content of these social media accounts and form a team to track some of the suspected accounts on social media, he explained.

Dr Al Amiri cited the video of a GCC lady who showcased her skin whitening experience after mixing three creams: the first one is Dermovate, a preparation that contains a cortisone derivative 'corticosteroid' used to treat symptoms such as skin inflammation, itching, which occur in some skin diseases such as psoriasis, some allergies and superficial dermatitis. These types of creams should be dispensed by a medical prescription and under the supervision of a specialist, he pointed out.

Corticosteroids have side effects which usually occur after prolonged use or high dose or due to lack of medical supervision. The second cream in the video is Differin Gel which contains Vitamin A and is a gentle exfoliator used to treat acne, and other skin conditions such as facial peeling. The cream could cause some adverse effects - including dryness and allergy - and it must be applied at night because it reacts with sunlight. The third skin care brand, Hi-Queen, is an unregistered product which contains 4 per cent hydroquinone, a widely-used chemical substance available in the form of cosmetics, particularly prescribed for skin whitening, Dr Al Amiri said.

"Initially, users of hydroquinone creams may see whitening in their skin. However, when exposed to the sun, adverse effects will soon occur leading to the tanning of the skin and the occurrence of dark spots which leads to an extended use of the product and a higher risk of occurrence of the adverse drug reactions - including dark spots, painful sensation and inflammation, as well as acne."

Very long-term use of these type of creams could lead to skin cancer, in addition to liver disorders resulting from the substance absorbed through the skin.

The World Health Organisation has reported that hydroquinone is a hazardous substance and could cause side effects leading to ochronosis, the accumulation of melanin pigments in some tissues such as joints and cartilages, apart from skin allergies in most cases.

MOHAP has published a circular on the hazards of using hydroquinone and mandated the administration under specialist supervision that the product should not be mixed with other substances as this might lead to acute toxicity.

MENAFN2810201700490000ID1096008886


UAE issues warning against facial skin whitening creams

  Most popular stories  

Day | Week | Month